Hail, Garfield
- When
- April 28, 3:24 PM CST
- Where
- Garfield County, 6.09 mi SE of Douglas
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.200, -97.590
Report from Mping.
Numerous severe thunderstorms formed along a cold front in northern Oklahoma and swept southward across the state. Hail, some very large, was reported with many of these storms, along with a few severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous severe thunderstorms formed along a cold front in northern Oklahoma and swept southward across the state. Hail, some very large, was reported with many of these storms, along with a few severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 28, 1:04 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Norman OK 204 PM CDT Tue Apr 28 2020 ...New LONG TERM, FIRE WEATHER... .SHORT TERM... (This afternoon and evening) Issued at 1102 AM CDT Tue Apr 28 2020 A fairly straight-forward severe thunderstorm event is expected to unfold later this afternoon through the evening. Surface diabatic heating and modest steepening of midlevel lapse rates with an approaching shortwave trough in northwesterly flow is contributing to moderate-strong instability ahead of surface cold front. Frontal forcing is expected to be the impetus for convective initiation due to at least weak capping which will otherwise suppress convection. Cloud bearing wind will carry initial cells east-northeasterly at around 40 mph, with only modest southward deviation for organized cells with deep cyclonic mesocyclones. Several factors should lead to upscale growth fairly quickly. 1) Deep shear vectors not oblique/nearly parallel to the initiating boundary, 2) any anticyclonic elements having more boundary- parallel motions, 3) overall fairly significant convective coverage, anvil canopy, and evolving stratiform area near/behind advancing boundary contributing to cold pool expansion. The tornado threat should be limited by evolving storm mode, modest low-level shear at best, and relatively high cloud bases. Perhaps the best chance of a tornado or two will be early in convective evolution and more related to stretching of vertical vorticity and along the initiating boundary. Tornadoes after upscale growth occurs seem more likely on the downstream end of arcing cold pool, east of our area into eastern Oklahoma, given unfavorable deep shear vector orientation further west. Large hail threat will be greatest early in the evolution when discrete/quasi-discrete elements are present. With time, more complicated storm interactions with upscale growth process should temper the large hail threat some, or at least limit very large hail production. Very large hail could certainly occur with convection that occurs early on though given the favorable thermodynamic and kinematic environment, and this is particularly true with any deep/persistent mesocyclones. Damaging wind threat will likely increase with time and could be quite significant by evening if cold pool becomes strong/organized. This would be most likely occur near I-44 and southeastward (extending as far west as mature cold pool can become established) through late evening. With timing of the front being fairly consistent across short term guidance, and nature of the event to be more strongly forced, confidence in CAM output and timing is above average. BRB && .LONG TERM... (Wednesday night through next Monday) Issued at 155 PM CDT Tue Apr 28 2020 The synoptic scale pattern will generally transition from northwesterly flow to more quasi-zonal with periodic shortwave troughs. Occasional periods of at least limited coverage of showers and storms are expected through the long term period, Saturday night into Sunday, and again by the middle of next week. A period of ridging and anomalous mid-level heights through mid week will break down as a relatively subtle shortwave trough moves toward our area Saturday. This is a pattern that generally supports strengthening lee trough and windier conditions for us. Return of deep moisture will likely be delayed due to previous frontal intrusion well into the gulf. Forecast soundings Saturday afternoon suggest a shallow moist boundary layer possibly augmented some by evapotranspiration, with impressive conditional instability but capped by substantial CIN. This will likely preclude diurnal CI. However, CI is more likely further north in the higher terrain of the Colorado Plains and an MCS may evolve and move toward our northern counties later in the night/early Sunday morning. A cold front will be forced south into the area could be the source for thunderstorm initiation late Sunday across our southeastern counties. The next substantial trough necessitates additional thunderstorm chances by Tuesday into Wednesday of next week. As low level flow strengthens and veers by Friday, a warmer pattern will evolve with 90s increasingly common. Temperatures could be 15- 20 degrees above normal for late April / early May climatology. BRB && .AVIATION... (18Z TAFS) Issued at 1259 PM CDT Tue Apr 28 2020 Thunderstorms will develop along a fast-moving cold front this afternoon and evening from north central Oklahoma southwestward into central Oklahoma. Very large hail is expected and also gusty winds. Except for PNC, OKC, and OUN, most of this will occur to the southeast. Gusty north winds will follow. && .FIRE WEATHER... Issued at 155 PM CDT Tue Apr 28 2020 Warm temperatures and dry air mass will result in low RH values each afternoon this week and into the weekend. This, along with modestly strong post-frontal winds will drive RFTI values as high as 3 tomorrow (Wednesday) afternoon across western Oklahoma and western north Texas. However, in coordination with State Forestry values under 5 are unlikely to yield large/significant fires. An increase in initial attack activity could occur, however. Calmer winds Thursday should minimize concern. Friday and Saturday before substantial moisture returns but as lee trough and southerly winds strengthen, initial activity may increase again with perhaps slightly more supportive fuels for fire spread. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 52 72 48 / 90 90 0 0 Hobart OK 91 52 77 48 / 20 20 0 0 Wichita Falls TX 90 56 77 49 / 20 40 0 0 Gage OK 87 48 76 45 / 0 0 0 0 Ponca City OK 83 50 72 46 / 90 40 0 0 Durant OK 83 55 74 50 / 20 100 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...12 LONG TERM....12 AVIATION...09
Hazardous Weather Outlook National Weather Service Norman OK 436 AM CDT Tue Apr 28 2020 OKZ004>048-050>052-TXZ083>090-290945- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 436 AM CDT Tue Apr 28 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through tonight... .Thunderstorms... There is a moderate risk of severe weather late Tuesday afternoon and evening across eastern and southeastern Oklahoma, mainly along and east of a line from Shawnee to Ardmore. An enhanced risk of severe weather also extends further west to near and just east of a line from Ponca City, to El Reno, to Wichita Falls. Severe thunderstorms capable of producing very large hail up to the size of baseballs and damaging wind gusts in excess of 70 to 80 mph will be possible. One or two tornadoes will also be possible. Thunderstorms are expected to develop across northern Oklahoma between 3 pm and 5 pm this afternoon, and then build southward along a cold front into central and southern Oklahoma by early evening. Storms will likely merge into a squall line, with an increasing damaging wind risk across southern Oklahoma tonight, and quickly move across the Red River near midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Low thunderstorm chances return Saturday and Sunday, and then again Monday night. Strong to severe storms will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
344 PM CDT Tue Apr 28 2020
OKZ008-012-013-282115-
Garfield OK-Kay OK-Noble OK-
344 PM CDT Tue Apr 28 2020
...THUNDERSTORM INITIATION EXPECTED in northeastern Garfield...Kay
and northwestern Noble Counties by around 400 PM CDT...
AT 339 PM CDT, satellite trends indicate that thunderstorms are
expected to develop along a line from near Arkansas City to near
Ponca City to near Billings by 400 PM CDT, or shortly after. Once
storms develop, they are expected to quickly become severe with
large hail and damaging winds being the primary threats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3688 9675 3669 9696 3669 9702 3670 9704
3668 9706 3661 9705 3640 9727 3636 9767
3659 9748 3659 9746 3662 9746 3700 9714
3700 9675
TIME...MOT...LOC 2039Z 258DEG 32KT 3707 9701 3650 9743
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
412 PM CDT Tue Apr 28 2020
OKZ012-013-018-019-282145-
Garfield OK-Kingfisher OK-Logan OK-Noble OK-
412 PM CDT Tue Apr 28 2020
...THUNDERSTORM INITIATION EXPECTED in southeastern Garfield...
northeastern Kingfisher...northwestern Logan and southern Noble
Counties by 430 PM CDT...
AT 408 PM CDT, satellite trends indicate that thunderstorms were
developing along a line extending from near Lucien to just west of
Marshall to near Hennessey. Once storms develop, they may quickly
become severe with large hail and damaging winds being the primary
threats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3635 9703 3633 9703 3633 9700 3616 9732
3616 9735 3614 9735 3591 9779 3605 9804
3636 9749
TIME...MOT...LOC 2108Z 266DEG 23KT 3628 9745 3619 9766 3610 9788
BRBThe Vance AFB radar (KVNX), 77 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
51 hail, 3 thunderstorm wind. Local standard time, as filed.
Report from Mping.
Report from Mping.
Time is radar estimated.
Estimated gust through broadcast media.
Reported from Mping.
Reported from Mping.
Reported from Mping.
Reported from Mping.
Pea to baseballs fell for 17 minutes.
Reported from Mping.
Picture on Facebook. Location and time estimated from radar.
Reported from Mping.
Golf ball sized hail mixed with quarters.
Reported from Mping.
Reported from Mping.
Email report with photo.
Reported from Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889761, 889762, 889763, 889764, 889765, 889881, 889766, 889767, 889768, 889769, 889770, 889771, 889772, 889773, 889774, 889775, 889776, 889777, 889778, 889779, 889780, 889781, 889782, 889787, 889790, 889791, 889800, 889801, 889802, 889803, 889805, 889806, 889807, 889808, 889809, 889810, 889811, 889812, 889813, 889814, and more.